Idaho, 2012Flooding in Idaho, February 22 to 23, 2012
February 22 to 23, 2012 · NWS PIH · 6 events in 6 counties and zones
Extensive snowmelt from warm temperatures and heavy rain caused flooding in southeast Idaho. The brunt of the flooding occurred in Bonneville, Bannock, Oneida, Power, and Madison Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extensive snowmelt from warm temperatures and heavy rain caused flooding in southeast Idaho. The brunt of the flooding occurred in Bonneville, Bannock, Oneida, Power, and Madison Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 22, 3:41 AM MST, 8 hours 19 minutes earlier.
Area forecast discussion, Feb 22, 3:41 AM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MST WED FEB 22 2012
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT. SATELLITE IMAGERY SHOWS
A MOIST NORTHWEST FLOW OVER OUR AREA WITH A STRONG PACIFIC STORM
JUST MAKING LANDFALL ON THE WASHINGTON COAST. LOOK FOR THIS SYSTEM
TO IMPACT OUR AREA TODAY BRINGING STRONG WINDS AND MODERATE SNOW
ABOVE 6000 FT. WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE
CENTRAL MOUNTAINS... EASTERN HIGHLANDS AND THE LOST RIVER AND
PAHSIMEROI MOUNTAINS. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE SNAKE RIVER PLAIN AND SOUTHERN HIGHLANDS AND A WIND ADVISORY
FOR CACHE VALLEY. THESE HIGH WINDS WILL MAKE TRAVEL DANGEROUS FOR
HIGH PROFILE VEHICLES. SNOW AND HIGH WINDS THIS MORNING THROUGH
THIS EVENING WILL CREATE NEAR BLIZZARD CONDITIONS. WARMER
TEMPERATURES WILL BRING RAIN SHOWERS IN THE SNAKE RIVER PLAIN AND
VALLEYS BELOW 6000 FT. THIS SYSTEM WILL DISSIPATE BY LATE TONIGHT
INTO THURSDAY MORNING. EXPECT DRIER CONDITIONS THURSDAY AND FRIDAY
DURING THE DAY. THE NEXT SYSTEM MOVES INTO THE AREA LATE FRIDAY
NIGHT. WYATT
.LONG TERM...SATURDAY THROUGH WEDNESDAY. THE GFS AND ECMWF IN GOOD
AGREEMENT WITH A WELL DEFINED UPPER TROF MOVING THRU THE NORTHERN
ROCKIES ON SATURDAY. THIS WILL BRING A ROUND OF LIGHT SNOW MAINLY TO
THE MTNS. LOOKS LIKE ONLY A COUPLE OF INCHES FOR THE MTNS SAT THRU
SUN. THE TROF LINGERS OVER THE NW THRU SUN...WITH SCT SNOW SHOWERS
THRU SUN NIGHT. ON MON...THE MODELS DIVERGE SIGNIFICANTLY WITH THEIR
RESPECTIVE SOLUTIONS. THE GFS ROTATES ANOTHER TROF THRU ID...WHILE
THE ECMWF BUILDS A RIDGE. WILL KEEP THE CURRENT FCST OF LIGHT SNOW
FOR MON...LEANING MORE TOWARD THE GFS. STILL MAJOR DIFFERENCES IN
THE MODEL SOLUTIONS TUE AND WED. EITHER SOLUTION SUGGESTS ONLY ISOLD
MTN SNOW SHOWERS ON TUE AND WED...BUT THE ECMWF HINTS AT A MAJOR
UPPER TROF MOVING INTO THE PAC NW FOR WED. HEDGES
&&
.AVIATION...A VERY TIGHT SFC PRESSURE GRADIENT COMBINED WITH A
STRONG NWRLY JET STREAM WILL RESULT IN VERY STRONG WINDS TODAY
THROUGH THE SNAKE RIVER PLAIN. WEST TO SW WINDS WILL GUST UP TO 40
KTS THIS MORNING...INCREASING TO NEAR 50 KTS THIS AFTN AND EARLE
EVE. MARGINAL CIGS CAN BE EXPECTED THIS MORN IN THE UPPER SNAKE
RIVER PLAIN...OTHERWISE THE TAF SITES WILL REMAIN PREDOMINATLY VFR.
PRECIP SHOULD REMAIN LIQUID TODAY...BUT CHANGING OVER TO LIGHT SNOW
LATE TONIGHT. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING IDZ017-020>022.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY
IDZ018-019-023-025-031.
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING IDZ032.
WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
IDZ024.
&&
Hazardous weather outlook, Feb 22, 5:24 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
524 AM MST WED FEB 22 2012
IDZ018-019-023-025-031-032-231230-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
524 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER WARNING IS IN EFFECT THROUGH TONIGHT. LOOK FOR
STRONG WINDS AND 3 TO 8 INCHES OF SNOW TODAY. EXPECT STRONG WINDS
OF 40 TO 50 MPH TODAY WITH 70 MPH LIKELY ALONG EXPOSED RIDGES.
FURTHERMORE... STRONG WINDS WILL BRING BLOWING SNOW REDUCING
VISIBILITIES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND WINDS WILL TAPER OFF THURSDAY MORNING. EXPECT DRIER
CONDITIONS THURSDAY AND FRIDAY.
EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING LIGHT SNOW OVER
THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-231230-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
524 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT EARLY THIS MORNING THROUGH
TONIGHT. A STRONG SYSTEM WILL MOVE THROUGH THE AREA BRINGING RAIN
AND STRONG WINDS OF 40 TO 50 MPH WITH GUSTS OVER 60 MPH TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT LINGERING LIGHT SNOW/RAIN AND ELEVATED WINDS EARLY
THURSDAY WITH DRIER CONDITIONS AND LIGHTER WINDS THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.
EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING ELEVATED WINDS AND
LIGHT SNOW OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ024-231230-
CACHE VALLEY/IDAHO PORTION-
524 AM MST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT LATE THIS MORNING THROUGH TONIGHT. A
STRONG SYSTEM WILL MOVE THROUGH THE AREA BRINGING RAIN BELOW 6500
FT...1 TO 3 INCHES OF SNOW ABOVE 6500 FEET AND STRONG WINDS OF 25
TO 35 MPH WITH GUSTS NEAR 45 MPH TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT LINGERING LIGHT SNOW/RAIN AND ELEVATED WINDS EARLY
THURSDAY WITH DRIER CONDITIONS AND LIGHTER WINDS THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.
EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING ELEVATED WINDS AND
LIGHT SNOW OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Feb 22, 8:17 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
817 AM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM SNOW 1 W VICTOR 43.60N 111.13W
02/22/2012 M6.0 INCH TETON ID TRAINED SPOTTER
SNOWFALL IS 24-HOUR TOTAL.
&&
JAHLocal storm report, Feb 22, 9:27 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
927 AM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 30 SW BURLEY 42.23N 114.20W
02/22/2012 M6.4 INCH CASSIA ID MESONET
BOSTETTER SNOTEL 36-HOUR TOTAL
0600 AM SNOW 18 NW ISLAND PARK 44.61N 111.63W
02/22/2012 M6.2 INCH BEAVERHEAD MT MESONET
WHITE ELEPHANT SNOTEL 36-HOUR TOTAL
0600 AM SNOW 7 S POCATELLO 42.77N 112.47W
02/22/2012 M8.0 INCH BANNOCK ID MESONET
WILDHORSE DIVIDE SNOTEL 36-HOUR TOTAL
0600 AM SNOW 22 NW KETCHUM 43.91N 114.69W
02/22/2012 M11.3 INCH BLAINE ID MESONET
VIENNA MINE SNOTEL 36-HOUR TOTAL
0600 AM SNOW 32 E BLACKFOOT 43.19N 111.71W
02/22/2012 M8.5 INCH BINGHAM ID MESONET
SHEEP MOUNTAIN SNOTEL 36-HOUR TOTAL
0600 AM SNOW 2 NE WAYAN 43.00N 111.34W
02/22/2012 M6.2 INCH CARIBOU ID MESONET
SOMSEN RANCH SNOTEL 36-HOUR TOTAL
0600 AM SNOW 14 N MONTPELIER 42.53N 111.30W
02/22/2012 M13.3 INCH BEAR LAKE ID MESONET
SLUG CREEK DIVIDE SNOTEL 36-HOUR TOTAL
0600 AM SNOW 10 SSE LAVA HOT SPRINGS 42.49N 111.93W
02/22/2012 M10.8 INCH BANNOCK ID MESONET
SEDWICK PEAK SNOTEL 36-HOUR TOTAL
0600 AM SNOW 38 E IDAHO FALLS 43.49N 111.28W
02/22/2012 M6.4 INCH BONNEVILLE ID MESONET
PINE CREEK PASS SNOTEL 36-HOUR TOTAL
0600 AM SNOW 14 NW PRESTON 42.24N 112.07W
02/22/2012 M10.3 INCH FRANKLIN ID MESONET
OXFORD SPRINGS SNOTEL 36-HOUR TOTAL
0600 AM SNOW 28 NE STANLEY 44.50N 114.54W
02/22/2012 M5.0 INCH CUSTER ID MESONET
MILL CREEK SUMMIT SNOTEL 36-HOUR TOTAL
0600 AM SNOW 1 W ISLAND PARK 44.42N 111.39W
02/22/2012 M5.8 INCH FREMONT ID MESONET
ISLAND PARK SNOTEL 36-HOUR TOTAL
0600 AM SNOW 11 SE BURLEY 42.43N 113.64W
02/22/2012 M11.1 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL 36-HOUR TOTAL
0600 AM SNOW 22 NW KETCHUM 43.91N 114.69W
02/22/2012 M3.0 INCH BLAINE ID MESONET
GALENA SUMMIT SNOTEL 36-HOUR TOTAL
0600 AM SNOW 11 NE MONTPELIER 42.44N 111.15W
02/22/2012 M6.8 INCH BEAR LAKE ID MESONET
GIVEOUT SNOTEL 36-HOUR TOTAL
0600 AM SNOW 20 ENE HAILEY 43.62N 113.93W
02/22/2012 M3.2 INCH BLAINE ID MESONET
GARFIELD SNOTEL 36-HOUR TOTAL
0600 AM SNOW 20 NE PRESTON 42.30N 111.60W
02/22/2012 M12.7 INCH FRANKLIN ID MESONET
EMIGRANT SUMMIT SNOTEL 36-HOUR TOTAL
0600 AM SNOW 16 WSW KETCHUM 43.60N 114.67W
02/22/2012 M3.0 INCH BLAINE ID MESONET
DOLLARHIDE SUMMIT SNOTEL 36-HOUR TOTAL
0600 AM SNOW 11 NE SPENCER 44.49N 112.03W
02/22/2012 M3.2 INCH CLARK ID MESONET
CRAB CREEK SNOTEL 36-HOUR TOTAL
&&
JAHLocal storm report, Feb 22, 11:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1149 AM MST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST FORT HALL 43.03N 112.44W
02/22/2012 M58.00 MPH BINGHAM ID MESONET
1110 AM NON-TSTM WND GST CRATERS OF MOON 43.42N 113.53W
02/22/2012 M66.00 MPH BUTTE ID MESONET
FREQUENT GUSTS IN EXCESS OF 58 MPH NOTED ON SENSOR.
&&
MHFlood, Bannock
- When
- February 22, 12:00 PM MST to February 23, 1:00 PM MST
- Where
- Bannock County, 5 mi N of Chubbuck to 5 mi SW of Pocatello
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 42.992, -112.450
Portneuf and Inkom Roads near Inkom closed due to running water on roadways with debris. Flooded sections of road destroyed and replaced. Garden Drive in Chubbuck flooded in a thousand foot stretch covered with several inches of water.
Flood, Caribou
- When
- February 22, 12:00 PM MST to February 23, 1:00 PM MST
- Where
- Caribou County, 5 mi N of Bancroft to 5 mi SE of Bancroft
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.792, -111.870
Flooding along old Highway 30 between Bancroft and Pebble reported by emergency manager.
Flood, Power
- When
- February 22, 1:00 PM MST to February 23, 4:00 PM MST
- Where
- Power County, 8 mi N of Rockland to 15 mi SSW of Rockland
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.686, -112.870
Several roads flooded with debris in the southern part of the Arbon Valley due to rain and snow melt.
Flood, Bonneville
- When
- February 22, 1:00 PM MST to February 23, 12:00 PM MST
- Where
- Bonneville County, 10 mi N of Ammon to 1 mi SW of Ammon
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 43.615, -111.980
Extensive flooding of houses occurred in Ammon and just southeast of Ririe in Bonneville County. Homes along Tildy Lane and Tildy Circle had basements flooded with several feet of water in Ammon as a canal overflowed from snow melt. The neighborhoods near 55th East and Lincoln Road and the Cortland Ridge neighbrohood near Woodland Elementary school in Ammon also affected by the flooding. Birch Creek near Ririe flooded causing flooding at a home on US Route 26 and 160th East Road.
Flood, Madison
- When
- February 22, 1:00 PM MST to February 23, 1:00 PM MST
- Where
- Madison County, 5 mi N of Rexburg to 10 mi S of Rexburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 43.892, -111.780
One of the canals in Newdale was broken open due to possible home flooding and it was breached into fields near Rexburg.
Flood, Oneida
- When
- February 22, 2:00 PM MST to February 23, 4:00 PM MST
- Where
- Oneida County, 15 mi N of (Mld)malad City Arpt to 8 mi S of Malad City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.387, -112.300
Sheet flooding reported from Devil Creek Reservoir north to Malad summit along the old highway. Near intersection of State Highway 38 and 17200 West water flowing over readways with several fields flooding. 0.40 inches of rain reported near Holbrook. From Arbon town site south to Highway 38 creeks rising. North Road washed out and South Road under two feet of water. Three feet of standing water in fields near Holbrook.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- High Wind in Idaho, February 22, 2012$105,000 · 68 kt wind · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
- Heavy Snow in Idaho, February 22 to 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367557, 367560, 367561, 367565, 367569, 367556.